Roman Abramovich, Ukraine officials 'may have been poisoned': report

Roman Abramovich, Ukraine officials ‘may have been poisoned’: report

Russian billionaire Roman Abramovich and Ukrainian officials—who reportedly were negotiating an end to Moscow’s invasion—suffered symptoms suggesting they were poisoned, according to a Wall Street Journal report.

Abramovich, the oligarch who is thought to be close to Russian President Vladimir Putin, and several Ukrainian government officials came down with the symptoms after meeting in Kyiv earlier this month, the Journal reported.

Abramovich and two members of the Ukrainian delegation developed symptoms that included red eyes, peeling skin on their hands and face, and constant and painful tearing, according to the report.

Abramovich, the owner of the British soccer club Chelsea FC who has been sanctioned by the United Kingdom, has been shuttling among Moscow, Lviv, Kyiv, and other locales in a diplomatic push to end the fighting, according to the Journal.

Roman Abramovich, the Russian billionaire oligarch who is reportedly working to end the war in Ukraine, suffered from symptoms suggesting he was poisoned, according to a report.
Getty Images

While there is no concrete evidence pointing to anyone specifically who may have been behind the alleged poisoning, it is believed to be the work of Kremlin hardliners who are opposed to any negotiated settlement, the WSJ said.

The condition of Abramovich and the targeted Ukrainian officials has since improved and their lives are not believed to be in danger, according to the Journal.

Roman Abramovich
Abramovich, the owner of English soccer club Chelsea FC, has reportedly been meeting with Ukrainian officials in an effort to negotiate an end to the war.
UEFA via Getty Images

Ukrainian President Volodymyr Zelensky, who has reportedly met with Abramovich, was not adversely impacted by the suspected poisoning.

Western officials are trying to determine whether the poisoning was carried out using a chemical or biological agent or by a type of electromagnetic radiation attack, according to the Journal.

Abramovich is reported to have lost his eyesight for several hours, according to the UK newspaper the Guardian. He was treated in Turkey for his injuries.

Bellingcat, another news site, based in the Netherlands, reported that the alleged poisoning took place on the night of March 3-4. Three members of the Ukrainian peace delegation “experienced symptoms consistent with poisoning with chemical weapons,” according to a post on Bellingcat’s official Twitter feed.

Abramovich and another Russian businessman took part in the negotiations opposite a Ukrainian member of parliament, Rustem Umerov, the site reported.

A Ukrainian serviceman walks between rubble of the destroyed regional headquarters of kharkiv on March 27, 2022.
A Ukrainian serviceman walks between rubble of the destroyed regional headquarters in Kharkiv on March 27, 2022. Roman Abramovich and a group of Ukrainians reportedly suffered symptoms of poisoning after engaging in peace negotiations with Russian officials, the WSJ reported.
ARIS MESSINIS/AFP via Getty Images

The talks began in Ukraine on the afternoon of March 3 and lasted until around 10 pm, Bellingcat reported.

After the negotiating session ended, the three Ukrainian officials returned to an apartment in Kyiv. Shortly afterwards, they began experiencing unpleasant symptoms, “including eye and skin inflammation and piercing pain in the eyes,” according to Bellingcat.

The next day, the Ukrainian officials traveled to Poland. From there, they flew to Istanbul for another round of negotiations. According to Bellingcat, they were examined in Istanbul by a team of investigators who concluded that their symptoms were consistent with poisoning caused by a chemical weapon.

In the time leading up to the onset of symptoms, the three Ukrainian negotiators reportedly consumed chocolate and water.

Over the course of the next couple of weeks, the symptoms gradually subsided. A fourth member of the Ukrainian delegation who was exposed to the same chemical agents did not experience any symptoms, according to Bellingcat.

Chemical weapons experts said the symptoms seemed to suggest that the officials were targeted with porphyrin, organophosphates, or bicyclic substances. The experts believe that the dosage used in the attack was deliberately low and that the intent was merely to frighten the targets rather than to cause permanent, irreversible damage, Bellingcat is reporting.

Leave a Comment

Your email address will not be published.